Zombie Drug Tranq also known as Xylazine can lead to sedation and dangerously slow breathing, heart rate, and low blood pressure
A new study published today reveals how the zombie drug Tranq affects the body and brain.
Over recent years, the United States has witnessed a substantial shift in its illegal drug market, chiefly characterized by the alarming surge in the availability of illicit fentanyl, an inexpensive and highly potent synthetic opioid. Coinciding with this surge, fatalities due to drug overdoses have skyrocketed and now stand at an alarming figure of over 100,000 deaths annually in the U.S.
The threats posed by fentanyl-contaminated drugs are alarming, and new research indicates that the addition of xylazine exacerbates these risks.
A new study involving rat subjects hints that xylazine, which is the key component of a veterinary sedative not sanctioned for human consumption, has the potential to aggravate the fatal consequences of opioid intake.
The results of this research indicate that when xylazine is consumed together with opioids like fentanyl and heroin, it may hinder the brain’s capacity to receive sufficient oxygen – a hazardous effect of opioids that can be fatal. This study was published in the journal Psychopharmacology and carried out under the aegis of the National Institute on Drug Abuse (NIDA), a division of the National Institutes of Health.
Previous studies have shown that xylazine is frequently added to illegal opioids, including fentanyl. It is becoming increasingly detected in the illegal opioid supply. While some users knowingly mix fentanyl and xylazine, many are unaware of the presence of these substances in the drugs they intend to use. The combination of these two substances is highly dangerous, leading the U.S. government to designate fentanyl contaminated or associated with xylazine as a new drug threat in April 2023.
Nora Volkow, M.D., director of NIDA, expressed concern over the combination of xylazine and opioids such as fentanyl, emphasizing the need to understand the mechanisms by which xylazine contributes to drug overdoses, in order to develop interventions for overdose reversal and save lives. She highlighted the importance of naloxone, an opioid overdose reversal medication, particularly as xylazine is often mixed with opioids like fentanyl.
“In the meantime, naloxone, an opioid overdose reversal medication, should always be administered in the event of an overdose because xylazine is most often combined with opioids such as fentanyl.”
Xylazine can cause sedation, significantly slow breathing, reduce heart rate, and lower blood pressure. The harmful effects of xylazine and the risk of fatal overdose are known to increase when it is used with other central nervous system depressants such as alcohol, benzodiazepines, and opioids like fentanyl or heroin. This study, carried out by a research team from the NIDA Intramural Research Program, aimed to better understand the impacts of xylazine when mixed with fentanyl and heroin through a series of experiments on rats.
The first stage of the study involved administering xylazine on its own, in different dosages, to evaluate the effects on movement, temperature, and brain oxygen levels. Researchers found that even low doses of xylazine resulted in known effects such as sedation, muscle relaxation, and lower body temperature. There was also a sustained, dose-dependent decrease in brain oxygen levels.
In the study’s second phase, either fentanyl or heroin was administered to assess the changes in brain oxygen levels after exposure to these drugs. When combined with either fentanyl or heroin, xylazine prevented the expected increase in brain oxygen levels, and these levels remained low for a longer period than when either opioid was used alone. Also, the combination of xylazine and heroin resulted in a more robust and prolonged initial decrease in brain oxygen levels compared to heroin alone.
The study’s results indicate that the addition of xylazine to fentanyl or heroin disrupts the brain’s compensatory response to a sudden loss of oxygen following opioid exposure. Therefore, the researchers hypothesize that xylazine contributes to opioid-related overdose deaths.
“Further exploration is required to understand how these findings may apply to humans, and to continue dissecting the intricate role of illicit drug mixtures with xylazine in the risk of overdose,” said lead author Eugene A. Kiyatkin.
“The risks that people face from a drug contaminated with fentanyl are very concerning, and this study provides evidence to suggest that the addition of xylazine is exacerbating those risks,” adds lead author Eugene A. Kiyatkin. “Further research is needed to explore how these observations may apply in humans, and to continue to parse the complex role of illicit drug combinations with xylazine and risk of overdose.”
Image Credit: Shutterstock